Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Goodland, KS

July 26, 2016Sherman County, Kansas

NWS Goodland, KS issued this special weather statement at Jul 26, 2016, 6:21 PM MDT for Sherman County, Kansas. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2016, 6:21 PM MDT (00:21 UTC)
Expired
Jul 26, 2016, 6:30 PM MDT
In force
9 min
Issued by
NWS Goodland, KS

County Sherman County, KS

The radar

The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
3589 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WWUS83 KGLD 270021
SPSGLD

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
621 PM MDT TUE JUL 26 2016
 
KSZ013-270030-
SHERMAN KS-
621 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERMAN COUNTY UNTIL
630 PM MDT...

AT 620 PM MDT...THUNDERSTORM OUTFLOW WAS LOCATED 6 MILES SOUTHWEST OF
BONNY RESERVOIR...MOVING EAST AT 15 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
SHERMAN COUNTY.

LAT...LON 3940 10195 3942 10205 3957 10205 3957 10191
TIME...MOT...LOC 0020Z 273DEG 15KT 3955 10227 

$$

LUNDQUIST

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Jul 26, 5:23 PM MDT, 58 minutes earlier.

Area forecast discussion, Jul 26, 5:23 PM MDT, 58 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
523 PM MDT TUE JUL 26 2016

.UPDATE...
Issued at 434 PM MDT Tue Jul 26 2016

Primary forecast concern in the near term will be evolution of
small convective complex now entering the northwestern CWA. Fairly
large outflow boundary accelerating from this area and with
moist...unstable and weakly capped airmass in place see no reason
that storms wont continue to move east through the next few hours
at least. Some disagreement between CAM HRRR and RAP with respect
to evolution of storms. HRRR brings fairly large swath of storms
across the entire area...while RAP tends to favor storms building
to the south into instability axis which limits overall easterly
movement into Kansas. Both solutions seem viable and at this time
have chosen to increase PoPs and shift things as far east as Colby
through the early evening. Confidence definitely decreases with
time however so outside of portions of eastern Colorado cannot
ramp up probabilities too much.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 144 PM MDT Tue Jul 26 2016

the short term forecast focus is on the possibility of
thunderstorms tonight and initiating again on Wednesday
afternoon.

The upper pattern increases in amplitude as the upper ridge
builds over the west and an upper trough deepens over the
Mississippi valley region in response. Upper flow over the
forecast area will turn from west to northwesterly and bring a
series of short wave troughs across the central high plains region
over the next few days. The first significant short wave trough
will move across the forecast area around midnight and the second
one will move through around 03Z Wednesday evening.

Storms developing over the palmer ridge and along the front range
of Colorado this afternoon will continue to develop and move east
over the plains through the remainder of the afternoon and early
evening. As these storms move east and approach the eastern
Colorado border, expect storms to dissipate as they continue east
overnight. Another area of storms is expected to develop over the
Dakotas and Nebraska, which will stay mostly north of the forecast
area as the upper short wave trough tracks across the northern and
central plains overnight. Some of the convective activity may
make it into southern Nebraska after midnight.

The scenario repeats on Wednesday, but appears to take a further
south track. This will expose a larger portion of the forecast
area to the possibility of thunderstorms. Also expect the earlier
timing of the short wave trough aloft to assist in thunderstorms
development earlier in the day. Have therefore started an increase
in thunderstorm coverage during the afternoon hours over much of
the forecast area.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 1232 PM MDT Tue Jul 26 2016

High pressure will be in place over the southwestern U.S. on
Thursday with subtle troughing to the east. A relatively potent
shortwave trough and associated theta-e boundary will pivot down
from the northwest, across the CWA late on Thursday. Good forcing
combined with CAPE in the 1000 to 2000 J/kg range, and deep layer
shear of near 50 kts will allow for thunderstorms to become severe
during the late afternoon and early evening. There is some
disagreement regarding the longevity of the convective activity with
the GFS ending storm potential before midnight and the ECMWF hanging
on through the night and into Friday morning.

Another shortwave will slide across the region Friday afternoon and
give us another chance of thunderstorms. Instability will be good
once more; however, deep layer shear will be disconnected to the
north and upper level support a bit weaker thus strength and
coverage is expected to be less than Thursday's activity.

The southwestern ridge slides east as we head into Saturday and
Sunday, drying thins out across the Plains and allowing temperatures
to rise above normal. Only slight PoP chances are in the forecast
mainly during the late afternoon/early evening. Temperatures will
rise into the middle 90s on Sunday with upper 90s possible as we
head into Monday and Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 517 PM MDT Tue Jul 26 2016

Possibility of thunderstorms impacting GLD and to a lesser degree
MCK will be primary forecast concerns. Line of convection
beginningto organize and move to the southeast. More growth
occurring on southern flank of system and expect that there may
be a more southerly shift in storm in the next 3 hours.
Thunderstorms will be near KGLD vicinity between 01 and 03z...but
confidence low that storm will actually impact the terminal. If
storms do make it...expect period of possibly mvfr conditions and
strong winds. Otherwise...vfr conditions expected for the period.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JRM
SHORT TERM...LOCKHART
LONG TERM...TL
AVIATION...JRM
Hazardous weather outlook, Jul 26, 11:12 AM MDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1112 AM MDT TUE JUL 26 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1112 AM MDT TUE JUL 26 2016 /1212 PM CDT TUE JUL 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS
THE AREA FROM WEST TO EAST DURING THE LATE AFTERNOON AND OVERNIGHT
HOURS. STORMS ARE EXPECTED MAINLY NORTH OF U.S. HIGHWAY 40 AND
WILL BE MORE NUMEROUS TO THE WEST DURING THE EARLY EVENING AND
MORE NUMEROUS TO THE NORTH DURING THE LATE EVENING AND OVERNIGHT
HOURS. ISOLATED SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND
DAMAGING WINDS AS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
CENTRAL HIGH PLAINS REGION EACH AFTERNOON AND EVENING FROM
WEDNESDAY THROUGH FRIDAY. SOME OF THESE STORMS COULD BECOME
SEVERE AND ALSO PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 26, 5:54 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM CDT TUE JUL 26 2016

KSZ001-270015-
CHEYENNE KS-
654 PM CDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 715 PM CDT...

AT 654 PM CDT...THUNDERSTORM OUTFLOW WAS LOCATED ALONG A LINE
EXTENDING FROM 14 MILES SOUTHWEST OF HAIGLER TO NEAR BONNY RESERVOIR.
MOVEMENT WAS EAST AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
ST. FRANCIS.

LAT...LON 3957 10180 3957 10205 3991 10205 3992 10177
TIME...MOT...LOC 2354Z 268DEG 27KT 3986 10213 3959 10217

LUNDQUIST
Special weather statement, Jul 26, 6:00 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MDT TUE JUL 26 2016

COZ090-091-270015-
YUMA COUNTY CO-KIT CARSON COUNTY CO-
600 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 615 PM MDT...

AT 600 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 11 MILES NORTHWEST OF BONNY RESERVOIR TO 19
MILES NORTH OF BETHUNE. MOVEMENT WAS EAST AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BONNY RESERVOIR...HALE AND IDALIA.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 200 AND 222.

LAT...LON 3979 10241 3978 10205 3945 10206 3948 10251
TIME...MOT...LOC 0000Z 269DEG 22KT 3973 10232 3958 10240

LUNDQUIST
Special weather statement, Jul 26, 6:13 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT TUE JUL 26 2016

COZ092-270030-
CHEYENNE COUNTY CO-
613 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 630 PM MDT...

AT 613 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF BOYERO...OR 32 MILES SOUTH OF FLAGLER...MOVING
EAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILD HORSE AND AROYA.

LAT...LON 3893 10316 3898 10293 3874 10292 3875 10316
TIME...MOT...LOC 0013Z 264DEG 22KT 3883 10315

LUNDQUIST
Special weather statement, Jul 26, 6:15 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT TUE JUL 26 2016

COZ090-091-270030-
YUMA COUNTY CO-KIT CARSON COUNTY CO-
615 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 630 PM MDT...

AT 615 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF BONNY RESERVOIR...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BONNY RESERVOIR AND HALE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 200 AND 214.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3972 10205 3945 10205 3947 10239 3965 10241
TIME...MOT...LOC 0015Z 272DEG 22KT 3957 10231

LUNDQUIST
Special weather statement, Jul 26, 6:15 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT TUE JUL 26 2016

COZ090-091-270030-
YUMA COUNTY CO-KIT CARSON COUNTY CO-
615 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 630 PM MDT...

AT 615 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF BONNY RESERVOIR...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50-55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BONNY RESERVOIR AND HALE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 200 AND 214.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3972 10205 3945 10205 3947 10239 3965 10241
TIME...MOT...LOC 0015Z 272DEG 22KT 3957 10231

LUNDQUIST
Special weather statement, Jul 26, 6:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
621 PM MDT TUE JUL 26 2016

KSZ013-270030-
SHERMAN KS-
621 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERMAN COUNTY UNTIL
630 PM MDT...

AT 620 PM MDT...THUNDERSTORM OUTFLOW WAS LOCATED 6 MILES SOUTHWEST OF
BONNY RESERVOIR...MOVING EAST AT 15 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
SHERMAN COUNTY.

LAT...LON 3940 10195 3942 10205 3957 10205 3957 10191
TIME...MOT...LOC 0020Z 273DEG 15KT 3955 10227

LUNDQUIST

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:22 PM MDTSpecial Weather StatementGLDSherman8 min
Jul 26, 6:31 PM MDTSevere Thunderstorm WarningGLDSherman44 min
Jul 26, 6:59 PM MDTSevere Thunderstorm WarningGLDSherman46 min
Jul 26, 7:19 PM MDTSpecial Weather StatementGLDCheyenne11 min
Jul 26, 7:32 PM MDTSpecial Weather StatementGLDCheyenne13 min
Jul 26, 7:37 PM MDTSpecial Weather StatementGLDThomas23 min
Jul 26, 7:55 PM MDTSpecial Weather StatementGLDThomas20 min
Jul 27, 1:57 PM MDTSpecial Weather StatementGLDWichita48 min
Jul 27, 2:02 PM MDTSevere Thunderstorm WarningGLDWichita43 min
Jul 27, 2:12 PM MDTFlash Flood WarningGLDWichita3 hr
Jul 27, 2:41 PM MDTSevere Thunderstorm WarningGLDWichita34 min
Jul 27, 3:06 PM MDTSevere Thunderstorm WarningGLDWichita39 min
Jul 27, 3:16 PM MDTFlash Flood WarningGLDWichita3 hr
Jul 27, 3:42 PM MDTSevere Thunderstorm WarningGLDWichita48 min
Jul 27, 4:12 PM MDTFlash Flood WarningGLDWichita2 hr
Jul 27, 4:45 PM MDTSevere Thunderstorm WarningGLDGove, Logan45 min
Jul 27, 5:55 PM MDTSpecial Weather StatementGLDGove20 min
Jul 26, 6:00 PM MDTSpecial Weather StatementGLDYuma15 min
Jul 26, 6:13 PM MDTSpecial Weather StatementGLDCheyenne17 min
Jul 26, 6:15 PM MDTSpecial Weather StatementGLDKit Carson15 min
Jul 26, 7:15 PM MDTSpecial Weather StatementGLDLincoln15 min
Jul 26, 7:25 PM MDTSpecial Weather StatementGLDCheyenne20 min
Jul 26, 7:46 PM MDTSpecial Weather StatementGLDCheyenne14 min
Jul 26, 8:01 PM MDTSpecial Weather StatementGLDCheyenne14 min
Jul 26, 11:16 PM MDTSpecial Weather StatementGLDCheyenne14 min
Jul 27, 3:40 PM MDTSevere Thunderstorm WarningGLDKit Carson50 min
Jul 27, 4:27 PM MDTSevere Thunderstorm WarningGLDKit Carson23 min
Jul 27, 4:41 PM MDTSevere Thunderstorm WarningGLDCheyenne27 min
Jul 27, 5:13 PM MDTSpecial Weather StatementGLDLincoln47 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.